CSN Login
Members Online: 8

Anyone choosing not to take Tamoxifen?

iris48's picture
iris48
Posts: 92
Joined: May 2002

I've been on Tamoxifen for 6 months and experiencing many of the side effects. My double mastectomy done Aug last year included the Sentinel node dissection and found no involvement. The invasive lobular carcinoma was 1.2 with clear margins and the rest was ductal in both breasts for total wt of 2.4. I've had four sessions of chemo. I do not have a uterus so that's not a problem. I'm considered perimenepausal and am 54.
Doctor wants to switch me to Arimidex, but now instead of worrying about blood clots, liver and damaged eyes the other drug makes the bones lacey. I'm trying to think out what the benefits of the drugs would offer versus the side effects. Could use some input here...help!

jeancmici
Posts: 682
Joined: Feb 2001

Tamoxifen has a long track record of proven benefit - Arimidex not yet - and they both work differently.

I know a lot of women taking tamoxifen - you are much more likely to have just the hot flashes and thinning hair- I blame that anyway - not proven - just my hunch - but I don't know anyone who had blood clot problems, liver trouble, or eye trouble.

The benefit is to delay any possible return of the cancer. Whenever I mention stopping the tamoxifen, my oncologist says, Pleeeeze ! Don't do it!

The decision is yours, of course.
Jean

banker
Posts: 321
Joined: May 2002

Hi, I was on Tamoxifen for 6 mo, when I had BC the first time, my life was miserable so I chose to get of the drug, also due to the fact I am postmenopausal and my ER is negative. After a long discussion my Onc. agreed. I have been dx with BC on the other side, DCIS, had lumpectomy, 34 Rads and presently undergoing chemo again. My benefits from Tamoxifen or Arimidex are not that great, I am 58, my second BC also ER neg. Hope that helps, if you have any questions just e-mail me. Best wishes...
Emmi

jmears
Posts: 270
Joined: Jul 2001

I've been taking Tamoxifen for a little over a year. I stopped having my period after chemo so I asked my Onc a lot of questions about hormones and estrogen. I offered to have my ovaries removed and was informed that estrogen is produced in not only the ovaries but the adrenal gland and fat cells. While I wish I could have all my fat cells removed the point was the Tamoxifen was the best bet to block the estrogen for me. I'm 44 now and think it is worth the risk of side effects and discomfort to prolong any possible recurrence. Good luck with your decision. Jamie

prayerangel
Posts: 150
Joined: Jul 2002

I am going to be going on Tamoxifen in September--in 2 weeks. I heard hot flashes are the worst side effect and there are meds for that. My BC came back in the second breast exactly one year after my treatments. I couldn't take the tamoxifen last time around. I think it would be good for me to have a steady stream of chemo in my blood. I've seen NOT having it didn't work. I'm going to give it a try. If I have really nasty side effects, besides the hot flashes, I'd probably consider going off of it.

bdean
Posts: 262
Joined: Feb 2001

I don't want to scare you, but a recurrance can occur in your scar tissue. I have seen it for myself in a friend of mine. My aunt kept cancer at bay for over ten years just on Tamoxifen and then Arimidex - she couldn't tolerate the harsh chemo. It took almost ten years for her first recurrance after her double mastectomy. She always felt if she had been given the Tamoxifen from the beginning it might not have come back. Her cancer seemed well contained, and did only radiation treatments. We have to be very diligent in this fight and protecting our future. You were blest in only having to have four sessions of chemo or you wouldn't be complaining about Tamoxifen side effects. Good luck to you, and I will be praying for you that you will make the best decision for yourself.
Hugs from Brenda

shirlann
Posts: 235
Joined: Oct 2001

Hi, sister, I was advised by one onc to use Tamoxifen and the other one said no. Sighh, but I have heard that Arimidex has many less side effects. A lot more expensive, but if you have a plan that will pay for it, I would change. Hugs, Shirlann

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network